A 95-year-old woman in Toronto has been stuck in a hospital for more than two weeks after accidentally receiving two doses of the COVID-19 vaccine on back-to-back days.
Brenda Whalen received her second dose of the COVID-19 vaccine at her Toronto retirement home in early March, but just a day later received another dose at North York General Hospital while she was visiting for treatment of an unrelated leg injury.
“(The hospital) said they tried calling the pharmacist at the home, but the shots are administrated not by the home, but through a hospital,” Cynthia Whalen, Brenda’s daughter, told CTVNews.ca in a phone interview.
Cynthia said her mother became increasingly confused after each dose of the vaccine, but after the third, her condition dramatically changed for the worse.
“She's totally incapacitated,” Cynthia said. “She has no idea, not only that it's me … but that there's anybody there most times. She can't eat. She can't walk.”
“I don't think I'll ever have a conversation with her again.”
Cynthia said her mother was not in the best of shape before her vaccine and had an asymptomatic infection of COVID-19 back in December, so this may all be a coincidence, but doctors haven’t been able to figure out what’s wrong with her.
“They originally thought it was a stroke, but they've done scans and so forth, and there's nothing wrong that they can find,” Cynthia said. “That's the problem. I get it, the hospital needs beds, so there's nothing that they can do at this point to help her.”
North York General Hospital declined to comment, citing “privacy and patient confidentiality obligations.”
Whalen said once her mother is released from hospital, she will need increased care, which could mean additional costs and separating her parents – whohave been married for 70 years -- in different units.
“She's going to need feeding… she's going to need her medication given to her. So that's an additional $8,000 from what we're already paying,” Cynthia said.
This isn’t the first time someone was sent to hospital after mistakenly receiving an additional dose of a COVID-19 vaccine.
Last month, 91-year-old Victor Smith was sent to an Ohio hospital after receiving two doses of the COVID-19 on the same day and going into shock.